Q. About 15 years ago, I was diagnosed with osteoarthritis in both knees. I started taking ibuprofen for the pain.
A few years later, I was at work when my heart suddenly started pounding. I went to see my primary-care provider, who found that my blood pressure was extremely high. I’d never had an elevated reading before.
He said he’d read a study showing ibuprofen linked to high blood pressure and told me to stop taking the drug. When I did, my blood pressure dropped to normal almost immediately. I haven’t had high blood pressure since.
A. Anti-inflammatory drugs such as Celebrex, diclofenac (Cataflam, Voltaren), ibuprofen (Advil, Motrin IB, etc.), meloxicam (Mobic) and naproxen (Aleve) often are used to alleviate pain and inflammation. There is growing recognition that such drugs can raise blood pressure. New research suggests that they also may cause irregular heart rhythms such as atrial fibrillation (BMJ online, July 4, 2011). Your pounding heart may have been an arrhythmia.
We are sending you our “Guide to Alternatives for Arthritis” with information on the pros and cons of common medications and many nondrug approaches to easing the pain. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (65 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. AA-2, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: PeoplesPharmacy.com.
King Features Syndicate